Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 17, 2021, 3:54 PM EDT for Wayne County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 3:54 PM EDT (19:54 UTC)
- Expired
- Aug 17, 2021, 5:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 40
County Wayne County, NY
The radar
The Binghamton radar (KBGM), 127 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
746
WWUS81 KBUF 171954
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
354 PM EDT Tue Aug 17 2021
NYZ004-014-172100-
Ontario NY-Wayne NY-
354 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of southeastern Wayne
and northeastern Ontario Counties through 500 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clifton Springs, or 9 miles northeast of Canandaigua, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph. Torrential rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canandaigua, Newark, Lyons, Palmyra, Clifton Springs, Clyde, Phelps,
Manchester, Shortsville, Fairville, Port Gibson, Alton, Willow Creek
Estates and West Junius.
This includes Interstate 90 between exits 43 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4303 7731 4324 7696 4302 7678 4301 7696
4294 7697 4282 7729
TIME...MOT...LOC 1953Z 238DEG 19KT 4300 7716
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
HSKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 17, 1:57 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 17, 1:57 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 157 PM EDT Tue Aug 17 2021 .SYNOPSIS... It will be warm and humid the rest of the week with the potential for daily showers and thunderstorms. The greatest coverage will be through Thursday with the remnants from tropical system Fred also becoming more of an issue for portions of our area later Wednesday into Thursday. While temperatures through the weekend will remain firmly above normal, the greatest temperature departures will come at night when the mercury will average some 10 degrees above typical late August values. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... A warm front remains across Lake Ontario to between SYR and RME so all but northern sections of North Country are in the warm sector. Earlier moderate to heavy rain over North Country has ended. Totals with the first round of rain since last night exceeded 1.8 inches over northern Lewis county with amounts over 1.25 from Watertown to Old Forge per NY Mesonet site. Attention is now turning to scattered showers developing in the heat/humidity of the day as convective temps were only in the mid 70s per 12z BUF sounding. PWAT on that sounding was 1.89 or almost 175 pct of normal. Shear is weak today less than 25 kts, but that also means individual cells are not moving very fast. Given the slow storm motion, warm cloud processes dominating, and small MBE vectors in forecast soundings, all storms could produce heavy downpours and there could be training storms as well. Thus far, limited instability and weak shear is not allowing for strong convective activity, though it is early in the afternoon still. Signal still there in recent high res guidance and HREF for swath of heavier rain to develop southeast of Lake Ontario into Oswego and Lewis county. As of now though, latest indications are that this may end up missing area in northern Lewis that saw the heaviest rain last night and fall over areas that saw under an inch of rain last night. So, will hold off on issuing a watch for the convection this afternoon and early evening. Lack of synoptic forcing and removal of daytime heating will allow convection to diminish in coverage later tonight. A warm and muggy day is guaranteed for Wednesday. Remnants of once TS Fred are forecast to track across central Pennsylvania to upper Genesee valley later Wednesday into Wednesday night which is a westward trend, though still trying to assess exactly how far west into our forecast area the remnants and associated heavy rain will track. Initially could see heavy downpours into Southern Tier as early as Wednesday morning before the remnants of Fred fully arrive by later afternoon. Where the remnants track on Wednesday night, widespread heavy rain will occur. Right now, best chance of that will be Allegany county to Finger Lakes eastward. Given the trends, likely will eventually need watches for part of our area due to the heavy rain from the remnants of Fred. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Remnants of Tropical Storm Fred will move into southern New England Thursday while tropical moisture decreases from west to east. Ongoing moderate to heavy showers across the western Southern Tier to the Finger Lakes will depart to the east. Daytime heating will increase instability through the afternoon and additional showers will form mainly across western NY in vicinity of lake breeze boundaries. A few thunderstorms can't be ruled out. As PWATS decrease through the day the threat for very heavy rain will diminish. An upper level trough will track east Thursday night and subsidence and drier air will keep conditions mostly dry Thursday night. The pattern remains unsettled into Friday as a closed low remains stationary across the Mid-West and Ohio Valley. This will increase the chance for diurnal showers and storms especially across southwest New York State where moisture is greater. Any showers and storms will wane Friday evening. The closed low will become absorbed by an approaching shortwave trough across the Great Lakes Friday night. Showers and storms are possible across the region Saturday with the increase in lift and moisture. High temperatures will be in the low to mid 80s Thursday through Saturday with each day getting warmer. Mild overnight temperatures in the mid 60s Thursday night and Friday night. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Unsettled weather will continue through the long term period with showers possible each day through the weekend and into Monday. The active pattern will continue as the over all upper level pattern will remain troughy and include an upper level low over the region. Passing mid level and sfc waves will also contribute to the overall active pattern. Temperatures during the long term will generally be in the upper 70s to mid 80s for daytime highs. Low temperatures at night will generally be in the low to upper 60s, from the higher terrain to the lower elevations respectively. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Ceilings rising to MVFR to lower VFR for the afternoon. Despite the improving cigs, showers and some thunderstorms should become more common throughout the region. Heavy downpours primary hazard. Direct impact from a shower or storm could result in brief IFR vsby. VFR cigs this evening will deteriorate during the course of the night, with all but the lake plains experiencing at least MVFR conditions later tonight. Conditions become MVFR or lower all areas on Wednesday as the remnants of tropical storm Fred approach. Showers and some thunderstorms will be most prevalent in the morning over the Southern Tier and Finger Lakes before spreading to the rest of western and north central NY in the afternoon. Outlook... Wednesday Night thru Friday...Mainly VFR with scattered SHRA and TSRA. Saturday through Monday...VFR. Chance of showers. && .MARINE... A warm front across the lower Great Lakes will enhance the risk for showers and thunderstorms through the afternoon, but winds winds and waves will remain well below small craft advisory criteria. In the wake of the warm front, gentle winds and negligible waves can be expected for tonight and Wednesday. Unfortunately, the potential for showers and thunderstorms will persist. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/RSH NEAR TERM...JLA SHORT TERM...HSK LONG TERM...SW AVIATION...JLA MARINE...JLA/RSH
Hazardous weather outlook, Aug 17, 3:02 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 302 PM EDT Tue Aug 17 2021 NYZ004>006-008-013-014-020-021-181915- Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-Cattaraugus- Allegany- 302 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Showers and thunderstorms through this evening could cause heavy rain at times. There will be a small risk for localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-007-010>012-019-085-181915- Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-Wyoming- Chautauqua-Southern Erie- 302 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Showers and thunderstorms into this evening could cause heavy rain at times. There will be a small risk for localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms Wednesday and Thursday could still contain heavy rain. There will be a minimal risk for localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 302 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Aug 17, 3:08 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
308 PM EDT Tue Aug 17 2021
NYZ003-171945-
Monroe NY-
308 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of northwestern Monroe
County through 345 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of heavy rain over Spencerport, or near Greece, moving
northeast at 25 mph.
HAZARD...Winds in excess of 30 mph. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Hilton, Gates-North Gates,
Spencerport, Churchville, Charlotte, North Chili and Braddock Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4329 7755 4328 7754 4329 7750 4327 7747
4305 7786 4321 7796 4338 7773
TIME...MOT...LOC 1907Z 230DEG 20KT 4322 7777
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HSKSpecial weather statement, Aug 17, 3:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
354 PM EDT Tue Aug 17 2021
NYZ004-014-172100-
Ontario NY-Wayne NY-
354 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of southeastern Wayne
and northeastern Ontario Counties through 500 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clifton Springs, or 9 miles northeast of Canandaigua, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph. Torrential rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canandaigua, Newark, Lyons, Palmyra, Clifton Springs, Clyde, Phelps,
Manchester, Shortsville, Fairville, Port Gibson, Alton, Willow Creek
Estates and West Junius.
This includes Interstate 90 between exits 43 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4303 7731 4324 7696 4302 7678 4301 7696
4294 7697 4282 7729
TIME...MOT...LOC 1953Z 238DEG 19KT 4300 7716
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:01 AM EDT | Special Weather Statement | BUF | Jefferson | 74 min |
| Aug 17, 2:59 PM EDT | Flash Flood Watch | BUF | Allegany, Cattaraugus, Cayuga, Lewis, Livingston, Ontario and 2 more | 41 hr |
| Aug 17, 3:08 PM EDT | Special Weather Statement | BUF | Monroe | 37 min |
| Aug 17, 4:17 PM EDT | Flash Flood Warning | BUF | Cayuga, Ontario, Wayne | 86 min |
| Aug 17, 4:48 PM EDT | Special Weather Statement | BUF | Cayuga | 42 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.